Alert archive / Missouri / Tornado Warnings in 2002

Tornado Warning 13, NWS Springfield, MO

December 17, 2002Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this tornado warning at Dec 17, 2002, 10:33 PM CST for Barry County, Lawrence County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2002, 10:33 PM CST (04:33 UTC)
Expired
Dec 17, 2002, 11:00 PM CST
In force
27 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 7:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WFUS53 KSGF 180433
TORSGF
MOC009-109-180500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CST TUE DEC 17 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BARRY COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1100 PM CST

* AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FAIRVIEW...
  OR 10 MILES WEST OF MONETT...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   MONETT BY 1040 PM CST.
   VERONA BY 1050 PM CST.
   AURORA BY 1055 PM CST.

THE TOWN OF FREISTATT IS ALSO IN THE PATH OF THIS TORNADIC STORM.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3694 9409 3682 9407 3691 9369 3709 9373

$$

CRAMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 17, 2:20 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Dec 17, 2:20 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST TUE DEC 17 2002

FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING
WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING.

VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH
WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND
PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS
AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS
FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO
DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND
CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS
CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING
CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON.

LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT
WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE
LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL
MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE
INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE
INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY
EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW
MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER
TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN.
AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY
CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE
ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE
TO NEAR 500 M2/S2.

MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY
THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS
PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY
NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST
OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A
BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH
CENTRAL MISSOURI WEDNESDAY EVENING.

THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE
COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE
AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL
CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN
ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS
IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS
VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR
SLIGHTLY ABOVE NORMAL TEMPERATURES.

ISC GRIDS ALREADY SENT.

.SGF...
MO...NONE.
KS...NONE.

JLT
Hazardous weather outlook, Dec 17, 8:46 PM CST, 1 hour 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LARGE HAIL
  DAMAGING WINDS
  ISOLATED TORNADOES

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS.
  INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE
  HAIL...DAMAGING WINDS...AND TORNADOES.

  DISCUSSION:

  A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL
  PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF
  THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE
  TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
  HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT
  NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT
  AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE
  AND AN APPROACHING UPPER LEVEL STORM SYSTEM.

  A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE
  MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF
  SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE
  MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
  NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD
  THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED
  AFTER 10 PM.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Special weather statement, Dec 17, 7:40 PM CST, 2 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>096-101>105-180700-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CST TUE DEC 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
778...IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...
PULASKI...ST. CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHWEST MISSOURI THIS
EVENING...AND ARE EXPECTED TO INTENSIFY THROUGHOUT THE EVENING
HOURS. INITIAL THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...HOWEVER AN INCREASED TORNADO THREAT IS EXPECTED AS
THE OVERNIGHT PROGRESSES...AS INCREASED WIND SHEAR AND INSTABILITY
MOVES INTO THE REGION.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

BOOKBINDER
Local storm report, Dec 17, 9:46 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    WILLARD                   MO   .88 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0935 PM    5 E MT VERNON             MO   .75 INCH HAIL
12/17/02   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, Dec 17, 9:51 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    MT VERNON                 MO   70 MPH TSTM GUST
12/17/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Dec 17, 10:09 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    HALLTOWN                  MO   1.75 INCH HAIL
12/17/02   LAWRENCE                       REPORTED BY PUBLIC.

0958 PM    HALLTOWN                  MO   .5 INCH HAIL
12/17/02   LAWRENCE                       HAIL COVERING ROADS IN
                                          TOWN . REPORTED BY HAM
                                          RADIO OPERATOR.

0958 PM    WILLARD                   MO   .75 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0958 PM    4 N WILLARD               MO   .75 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Dec 17, 10:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 PM    SPRINGFIELD ARPT          MO   .75 INCH HAIL
12/17/02   GREENE                         AT NWS OFFICE
                                          SPRINGFIELD.
Local storm report, Dec 17, 10:31 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    SPRINGFIELD               MO   .88 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:43 PM CSTTornado WarningSGFNewton32 min
Dec 17, 8:47 PM CSTSevere Thunderstorm WarningSGFLawrence28 min
Dec 17, 9:14 PM CSTTornado WarningSGFLawrence46 min
Dec 17, 9:29 PM CSTSevere Thunderstorm WarningSGFGreene46 min
Dec 17, 9:44 PM CSTSevere Thunderstorm WarningSGFPolk46 min
Dec 17, 9:44 PM CSTTornado WarningSGFGreene61 min
Dec 17, 9:47 PM CSTSevere Thunderstorm WarningSGFDallas43 min
Dec 17, 10:01 PM CSTTornado WarningSGFMcDonald19 min
Dec 17, 10:13 PM CSTTornado WarningSGFNewton32 min
Dec 17, 10:14 PM CSTSevere Thunderstorm WarningSGFLaclede31 min
Dec 17, 10:25 PM CSTSevere Thunderstorm WarningSGFCamden, Miller65 min
Dec 17, 10:44 PM CSTSevere Thunderstorm WarningSGFWebster46 min
Dec 17, 10:46 PM CSTSevere Thunderstorm WarningSGFLaclede14 min
Dec 17, 10:59 PM CSTTornado WarningSGFLawrence21 min
Dec 17, 11:04 PM CSTSevere Thunderstorm WarningSGFPulaski26 min
Dec 17, 11:06 PM CSTSevere Thunderstorm WarningSGFVernon24 min
Dec 17, 11:08 PM CSTSevere Thunderstorm WarningSGFLaclede52 min
Dec 17, 11:16 PM CSTTornado WarningSGFGreene44 min
Dec 17, 11:20 PM CSTTornado WarningSGFGreene40 min
Dec 17, 11:32 PM CSTSevere Thunderstorm WarningSGFVernon58 min
Dec 17, 11:48 PM CSTTornado WarningSGFPolk27 min
Dec 17, 11:53 PM CSTTornado WarningSGFDallas52 min
Dec 18, 12:15 AM CSTSevere Thunderstorm WarningSGFBenton, St. Clair60 min
Dec 18, 12:26 AM CSTSevere Thunderstorm WarningSGFVernon34 min
Dec 18, 12:34 AM CSTTornado WarningSGFLaclede26 min
Dec 18, 1:12 AM CSTSevere Thunderstorm WarningSGFBenton, Morgan48 min
Dec 18, 1:18 AM CSTTornado WarningSGFJasper42 min
Dec 18, 1:35 AM CSTTornado WarningSGFBarton40 min
Dec 18, 2:06 AM CSTTornado WarningSGFDade39 min
Dec 18, 2:13 AM CSTTornado WarningSGFCedar32 min
Dec 18, 2:41 AM CSTTornado WarningSGFHickory, Polk49 min
Dec 18, 2:50 AM CSTSevere Thunderstorm WarningSGFChristian25 min
Dec 18, 3:06 AM CSTSevere Thunderstorm WarningSGFGreene, Webster24 min
Dec 18, 3:13 AM CSTTornado WarningSGFWebster47 min
Dec 18, 3:22 AM CSTTornado WarningSGFCamden23 min
Dec 18, 3:30 AM CSTTornado WarningSGFWright45 min
Dec 18, 3:41 AM CSTTornado WarningSGFMorgan49 min
Dec 18, 4:15 AM CSTSevere Thunderstorm WarningSGFVernon30 min
Dec 18, 4:25 AM CSTSevere Thunderstorm WarningSGFSt. Clair50 min
Dec 18, 5:01 AM CSTSevere Thunderstorm WarningSGFBenton44 min
Dec 18, 5:09 AM CSTTornado WarningSGFBenton36 min
Dec 18, 6:29 AM CSTSevere Thunderstorm WarningSGFChristian, Stone, Taney46 min
Dec 18, 6:45 AM CSTTornado WarningSGFChristian, Douglas, Taney30 min
Dec 18, 7:10 AM CSTTornado WarningSGFDouglas, Webster, Wright35 min
Dec 18, 9:04 AM CSTSevere Thunderstorm WarningSGFWebster, Wright41 min
Dec 18, 2:24 PM CSTSevere Thunderstorm WarningSGFOzark36 min
Dec 18, 2:36 PM CSTTornado WarningSGFOzark24 min

Nearby

Tornado Warnings in Missouri, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.